Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 99, NWS Cleveland, OH

June 22, 2008Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 22, 2008, 2:29 PM EDT for Ashtabula County, Ohio; Crawford County, Erie County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2008, 2:29 PM EDT (18:29 UTC)
Expired
Jun 22, 2008, 3:30 PM EDT
In force
61 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Ashtabula County, OH, Crawford County, PA, Erie County, PA

The radar

The Cleveland radar (KCLE), 127 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 2:32 PM EDTHAIL 0.75Ashtabula, OH
Jun 22, 3:10 PM EDTHAIL 0.884 Nw Jefferson, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 1:07 PM EDTSevere Thunderstorm WatchSPC7 hr
Jun 22, 2:24 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 221829
SVRCLE
OHC007-PAC039-049-221930-
/O.NEW.KCLE.SV.W.0099.080622T1829Z-080622T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
229 PM EDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHTABULA COUNTY IN NORTHEAST OHIO...
  NORTHWESTERN CRAWFORD COUNTY IN NORTHWEST PENNSYLVANIA...
  WESTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ASHTABULA...AND MOVING EAST AT 21 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ANDOVER...NORTH KINGSVILLE...CONNEAUT...LINESVILLE...MEADVILLE...
  GIRARD...EDINBORO...CAMBRIDGE SPRINGS AND ALBION

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHWEST
PENNSYLVANIA.

LAT...LON 4211 8014 4168 7989 4152 8091 4185 8097
      4195 8065 4197 8057 4199 8053
TIME...MOT...LOC 1829Z 251DEG 18KT 4182 8078

$$

KIELTYKA
1 follow-up statement
000 
WWUS51 KCLE 221858
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
258 PM EDT SUN JUN 22 2008

OHC007-PAC039-049-221930-
/O.CON.KCLE.SV.W.0099.000000T0000Z-080622T1930Z/
CRAWFORD PA-ASHTABULA OH-ERIE PA-
258 PM EDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR ASHTABULA COUNTY IN NORTHEAST OHIO...AND WESTERN ERIE AND
NORTHWESTERN CRAWFORD COUNTIES IN NORTHWEST PENNSYLVANIA...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EDGEWOOD...OR ABOUT NEAR ASHTABULA...MOVING EAST AT 11
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
KINGSVILLE...MEADVILLE...LINESVILLE...GIRARD...EDINBORO...CAMBRIDGE
SPRINGS...ALBION...CONNEAUT AND ANDOVER

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 1000 PM EDT SUNDAY EVENING FOR NORTHWEST
PENNSYLVANIA.

LAT...LON 4211 8014 4168 7989 4152 8091 4185 8097
      4195 8065 4197 8057 4199 8053
TIME...MOT...LOC 1858Z 265DEG 10KT 4182 8071

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:26 PM EDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 22, 1:26 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
126 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A COLD FRONT ACROSS EASTERN INDIANA WILL MOVE ACROSS THE AREA
THIS MORNING AND AFTERNOON. A TROUGH WILL SWING ACROSS THE GREAT LAKES
LATER TODAY AND TONIGHT. HIGH PRESSURE WILL BEGIN TO BUILD OVER
THE REGION LATE MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED FORECAST TO CLEAN UP MORNING WORDING. CONVECTION IS FIRING
OVER INDIANA AT THIS TIME AND MOVING EAST. FORECAST AREA REMAINS
UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS. ATMOSPHERE IS BECOMING
MORE AND MORE UNSTABLE AS TIME PASSES. LI VALUES RAPIDLY
DECREASING IN THE WEST AND I ANTICIPATE THIS MORE UNSTABLE AIR
WILL ADVECT FURTHER EAST AS THE AFTERNOON PROGRESSES AND DAY TIME
HEATING CONTINUES. WILL HAVE TO CONTINUE TO MONITOR THE SITUATION
FOR SEVERE POTENTIAL LATER THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SHOULD CONTINUE THIS EVENING AS THE
TROUGH ROTATES ACROSS THE REGION. EXPECT A DECREASE IN ACTIVITY
FROM WEST TO EAST AFTER MIDNIGHT AS SLIGHTLY DRIER AIR MOVES IN
BRIEFLY. ACTIVITY SHOULD FLAREUP AGAIN ON MONDAY AS ANOTHER LOBE
OF ENERGY ROTATES THROUGH. THE PRECIP SHOULD EVENTUALLY TAPER OFF
FOR GOOD MONDAY EVENING AS HIGH PRESSURE TRIES TO ESTABLISH ITSELF
FROM THE NW. BY MIDDAY TUESDAY THE HIGH SHOULD BE CENTERED OVER
THE OHIO VALLEY. TEMPS MONDAY WILL BE FAIRLY COOL WITH LOT/S OF
CLOUDS AND SHOWERS. SLIGHT WARMER READINGS ARE EXPECTED FOR
TUESDAY...BUT EVEN THEN WE WILL REMAIN A FEW DEGREES BELOW NORMAL.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
ONLY MINOR ADJUSTMENTS TO THE LONG TERM THIS MORNING. HIGH
PRESSURE WILL LINGER OVER THE REGION INTO MIDWEEK AND THEN DRIFT
OFF TO THE EAST. WARM AIR ADVECTION ON THE BACK SIDE OF THE HIGH
COULD KICK OF SOME SHOWERS/STORMS AS EARLY AS WEDNESDAY AFTERNOON
BUT BETTER CHANCES FOR PRECIP WILL COME THURSDAY AND FRIDAY. TEMPS
WILL AVERAGE A LITTLE ABOVE NORMAL FOR THE SECOND HALF OF THE
WEEK.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS DEVELOPING ALONG A CONVERGENCE LINE AND
ANOTHER TROF WILL MOVE THROUGH THE AREA THIS EVENING. NON VFR
CONDITIONS. ON THE EDGE AFTER MIDNIGHT WITH ANOTHER SHORT WAVE
MOVING THROUGH.

.OUTLOOK...SECONDARY TROUGH WILL SHIFT SOUTH OF THE AREA ON MONDAY
BUT THERE IS STILL A CHANCE FOR A SHOWER/STORM ESPECIALLY
NORTHEAST OHIO/INLAND NW PA BEFORE THE TROUGH SLIDES SOUTHEAST. HIGH
PRESSURE WILL SPREAD IN FOR TUESDAY INTO WEDNESDAY AND VFR
CONDITIONS EXPECTED. RETURN FLOW ON THE BACK SIDE OF THE HIGH WILL
BRING A CHANCE OF SHOWERS AND STORMS AS EARLY AS WEDNESDAY
AFTERNOON BUT MORE LIKELY ON THURSDAY.

&&

.MARINE...
DOMINANT WEATHER FEATURE REMAINS LOW PRESSURE OVER QUEBEC AS IT
PULLS NORTHEAST OVER THE NEXT DAY OR TWO.  EXPECT SCATTERED SHOWERS
AND THUNDERSTORMS WILL REMAIN POSSIBLE WITH THE COOL AIR ALOFT
CREATING INSTABILITY. STILL EXPECT WINDS AND WAVES GENERALLY LIGHT
SUNDAY THROUGH MONDAY.  HIGH PRESSURE WILL BUILD IN FOR TUESDAY
BEFORE MOVING INTO THE SOUTHEAST STATES WEDNESDAY THROUGH FRIDAY.
EXPECT WINDS AND WAVES TO REMAIN LIGHT. BY LATE WEEK AS THE HIGH
MOVES SOUTHEAST EXPECT WINDS TO BECOME SOUTHWESTERLY ON THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...LOMBARDY
SHORT TERM...KUBINA
LONG TERM...KUBINA
AVIATION...KIELTYKA
MARINE...LOMBARDY
Hazardous weather outlook, Jun 22, 1:21 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT SUN JUN 22 2008

LEZ142>148-162>168-OHZ003-006>014-017>023-027>033-036>038-047-089-
231730-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-
121 PM EDT SUN JUN 22 2008

...SEVERE THUNDERSTORM WATCH 593 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-149-169-PAZ001>003-231730-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
121 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AHEAD
OF A COLD FRONT SET TO MOVE EAST ACROSS THE AREA THROUGH THE AFTERNOON.
A FEW OF THESE COULD BECOME SEVERE AS THE AFTERNOON PROGRESSES.
THE MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 22, 2:00 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             MEDINA                  41.14N 81.87W
06/22/2008  E0.88 INCH       MEDINA             OH   TRAINED SPOTTER

0148 PM     HAIL             BRUNSWICK               41.25N 81.82W
06/22/2008  E1.00 INCH       MEDINA             OH   NWS EMPLOYEE

0150 PM     HAIL             STRONGSVILLE            41.31N 81.83W
06/22/2008  E1.75 INCH       CUYAHOGA           OH   TRAINED SPOTTER

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 1:15 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina, Summit60 min
Jun 22, 2:03 PM EDTSevere Thunderstorm WarningCLECrawford, Richland57 min
Jun 22, 2:05 PM EDTSevere Thunderstorm WarningCLEAshtabula, Cuyahoga, Geauga, Lake, Summit, Trumbull55 min
Jun 22, 2:15 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Mahoning, Medina, Portage, Summit and 2 more60 min
Jun 22, 2:52 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow, Wyandot53 min
Jun 22, 2:56 PM EDTTornado WarningCLESummit49 min
Jun 22, 3:07 PM EDTSevere Thunderstorm WarningCLECuyahoga53 min
Jun 22, 3:13 PM EDTAreal Flood AdvisoryCLEAshland, Richland, Wayne7 hr
Jun 22, 3:14 PM EDTSevere Thunderstorm WarningCLEAshland, Crawford, Holmes, Morrow, Richland, Wayne61 min
Jun 22, 3:18 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain57 min
Jun 22, 3:27 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Lake, Portage, Trumbull63 min
Jun 22, 3:32 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Summit, Wayne58 min
Jun 22, 3:44 PM EDTSevere Thunderstorm WarningCLETrumbull61 min
Jun 22, 3:47 PM EDTSevere Thunderstorm WarningCLECrawford, Erie, Hancock, Huron, Sandusky, Seneca and 1 more58 min
Jun 22, 3:55 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake65 min
Jun 22, 3:56 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake64 min
Jun 22, 4:02 PM EDTSevere Thunderstorm WarningCLELucas, Wood58 min
Jun 22, 4:03 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Wayne34 min
Jun 22, 4:09 PM EDTSpecial Marine WarningCLE2 hr
Jun 22, 4:21 PM EDTSevere Thunderstorm WarningCLEHolmes, Knox, Stark, Wayne39 min
Jun 22, 4:26 PM EDTSevere Thunderstorm WarningCLEOttawa49 min
Jun 22, 4:33 PM EDTAreal Flood AdvisoryCLEWyandot3 hr
Jun 22, 4:37 PM EDTAreal Flood AdvisoryCLEHuron, Seneca3 hr
Jun 22, 4:39 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Seneca49 min
Jun 22, 4:50 PM EDTSevere Thunderstorm WarningCLEHancock, Wood, Wyandot55 min
Jun 22, 5:00 PM EDTSevere Thunderstorm WarningCLEMarion, Morrow60 min
Jun 22, 5:22 PM EDTSevere Thunderstorm WarningCLEErie, Lorain38 min
Jun 22, 5:36 PM EDTSevere Thunderstorm WarningCLEOttawa24 min
Jun 22, 5:41 PM EDTSevere Thunderstorm WarningCLECrawford, Hancock, Marion, Seneca, Wyandot64 min
Jun 22, 5:48 PM EDTSevere Thunderstorm WarningCLEErie27 min
Jun 22, 6:09 PM EDTSevere Thunderstorm WarningCLECrawford, Marion, Morrow, Richland66 min
Jun 22, 6:17 PM EDTSpecial Marine WarningCLE88 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.